Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 31, 2017, 7:44 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 7:44 PM EDT (23:44 UTC)
- Expired
- May 31, 2017, 8:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:48 PM EDT | HAIL 1 | New Milford, CT | |
| May 31, 7:50 PM EDT | HAIL 1 | 2 Wnw Roxbury Station, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
078
WUUS51 KALY 312344
SVRALY
CTC005-010030-
/O.NEW.KALY.SV.W.0038.170531T2344Z-170601T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
744 PM EDT WED MAY 31 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Litchfield County in northern Connecticut...
* Until 830 PM EDT
* At 744 PM EDT, a severe thunderstorm was located over New Milford,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Woodbury Center around 755 PM EDT.
Oakville around 805 PM EDT.
Thomaston around 810 PM EDT.
Terryville around 815 PM EDT.
Other locations impacted by this severe thunderstorm include
Hotchkissville, Pequabuck, Reynolds Bridge, Candlewood Trails,
Pomeraug, Lower Merryall, Marble Dale, Plymouth Green, Morris and
Upper Merryall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4163 7350 4165 7349 4168 7351 4175 7301
4164 7298 4163 7302 4161 7302 4161 7306
4159 7306 4159 7308 4157 7309 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 2344Z 268DEG 33KT 4159 7337
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JPV1 follow-up statement
535
WWUS51 KALY 010021
SVSALY
Severe Weather Statement
National Weather Service Albany NY
821 PM EDT WED MAY 31 2017
CTC005-010031-
/O.EXP.KALY.SV.W.0038.000000T0000Z-170601T0030Z/
Litchfield CT-
821 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LITCHFIELD COUNTY
WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northern Connecticut.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4163 7350 4165 7349 4168 7351 4175 7301
4164 7298 4163 7302 4161 7302 4161 7306
4159 7306 4159 7308 4157 7309 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0021Z 268DEG 33KT 4160 7294
$$
JPVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:58 PM EDT, 46 minutes earlier.
Area forecast discussion, May 31, 6:58 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Albany NY
658 PM EDT Wed May 31 2017
.SYNOPSIS...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...A Severe Thunderstorm Watch has been cancelled for the
Adirondacks, Lake George Saratoga Region, Southern Vermont,
Mohawk Valley, Greater Capital District, Schoharie, and
Rensselaer counties...
...A Severe Thunderstorm Watch remains in effect for the
southeastern Catskills, Mid-Hudson Valley, Taconics, Berkshires,
and Litchfield Hills until 9 PM EDT...
As of 650 PM EDT, convection continues across southern New York
this evening and has congealed into a linear feature. Expect
this line to push east-southeast over the next couple of hours where
there is still plenty of instability to tap into. In fact, we
just received a report of golf ball size hail in Dutchess
county. Behind this linear feature, there may be a few isolated
showers with a rumble of thunder but the severe threat has
ended. So have cancelled the severe thunderstorm watch for the
Greater Capital District and points north. In terms of the
grids, freshened up the temperatures and pops and sent updates
to NDFD and web servers.
Prev Disc...
Convection is underway this afternoon with multiple reports of
pea size hail and some gusty winds. Expect strong to severe
storms will continue through the remainder of the afternoon as
storms progress eastward and tap into better instability.
Damaging winds and quarter size hail will be the primary threats
through this afternoon.
Tonight should serve as a transition period with gradual
clearing and cooler temperatures. However, overnight lows will
remain mild, in the upper 40s to lower 50s area wide.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The short term period will be dominated by a deepening upper
level low digging into New England with several impulses
rotating around the low and across the area. On Thursday,
cooler, dry air will work into New York, as high pressure
begins nosing into the region. This should limit any rain
chances across the area, with the exception of an isolated
shower or two across the Adirondacks and Mohawk Valley regions
as an upper impulse passes by. Behind the impulse, gusty
west/northwest winds will develop in the afternoon, with some
gusts possibly reaching 25-35 mph, especially within the Mohawk
Valley/Capital Region and Berkshires. High temperatures should
reach the lower/mid 70s in most valley areas, with mainly 60s
across higher elevations. Some portions of the mid Hudson Valley
could approach 80 due to enhanced downsloping.
Thursday night will be mainly clear and cool. Lows should be
cooler, mainly ranging from the upper 30s/lower 40s across
higher elevations, to the upper 40s to lower 50s in valley
areas.
Friday and Friday night, the upper low shifts east as a strong
impulse dives out of Canada. This impulse will help deepen the
low and shift it towards our area. With the upper low mainly
overhead, there will be an increase in cloudiness and slightly
cooler temperatures on Friday. A weak cold will track through
the region during the afternoon with scattered showers and
thunderstorms possible. Highs on Friday are expected in the
upper 60s to lower 70s but around 60 to lower 60s across the
higher terrain. Friday night, temperatures will dip into the low
to mid 40s in the high terrain and near 50 in the valleys.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The first half of the weekend will be dry...but the balance of
the extended period will be one of our wettest periods of the
season thus far. Weak high pressure quickly succumbs to a
moisture-rich system with deep overrunning more reminiscent of
early spring than early summer. This system tracks more or less
east across the Great Lakes region...to New York State by
Monday. Temperatures will be below normal with abundant
cloudiness...as highs struggle through the 60s...with mostly 50s
in the higher elevations.
With high pressure systems weak to non-existent, backfilling of the
low is likely, keeping rain almost continually going into mid-week.
Perhaps there will be improvement as early as Wednesday, but
the expected development of an inverted trof near our region
keeps this possibility in doubt.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
An approaching disturbance is expected to generate scattered showers
and thunderstorms this afternoon. Some of these storms have the
potential to be severe with large hail and damaging winds. Have
included most likely time period for storms to affect each site
based on current satellite trends showing building cumulus as well
as hi-res model solutions.
Low-level moisture may linger overnight in the wake of these storms,
with model soundings indicating the potential for light for or low
stratus. This may be contingent upon the terminals receiving
rainfall this afternoon. Have continued inherited forecast of IFR
conditions developing tonight. A drier airmass will filter in
Thursday, allowing sites to improve to VFR conditions by late
morning.
Winds today will be from the south at around 10 kt or less, becoming
light southerly overnight. Winds will turn westerly and may gust to
near 20 kt by the end of the TAF period early Thursday
afternoon.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Moderate Operational Impact. Scattered SHRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA.
Monday: Moderate Operational Impact. Scattered SHRA.
&&
.FIRE WEATHER...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.
&&
.HYDROLOGY...
Showers and thunderstorms will continue through this evening.
Total QPF is expected to range from 0.25-0.50 inch, but locally
higher rainfall amts are possible in thunderstorms. Some minor
urban, small stream, and poor drainage flooding cannot be ruled
out through this evening.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The ASOS at the Pittsfield Municipal Airport, MA and Glens
Falls, NY continue to experience outages with hourly METARS
occasionally or continuously missing. This will persist until
communications are fully restored.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 9 PM EDT this evening for
CTZ001-013.
NY...Severe Thunderstorm Watch until 9 PM EDT this evening for
NYZ058>061-063>066.
MA...Severe Thunderstorm Watch until 9 PM EDT this evening for
MAZ001-025.
VT...None.
&&
SYNOPSIS...KL/JVM
NEAR TERM...JVM
SHORT TERM...KL/JVM
LONG TERM...ELH
AVIATION...Thompson
FIRE WEATHER...KL/Thompson/JVM
HYDROLOGY...KL/Thompson/JVM
EQUIPMENT...Hazardous weather outlook, May 31, 7:00 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 700 PM EDT Wed May 31 2017 NYZ032-033-038>043-047>054-082>084-VTZ013>015-012300- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 700 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-012300- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 700 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 6:51 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SSE POUGHKEEPSIE 41.68N 73.91W
05/31/2017 M1.75 INCH DUTCHESS NY TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED ON MITCHELL AVE
&&
EVENT NUMBER ALY1703831
FRUGISLocal storm report, May 31, 7:06 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 1 NE FORT HUNTER 42.75N 73.94W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON EAST LYDIUS STREET
0420 PM TSTM WND DMG 1 SW STANFORD HEIGHTS 42.76N 73.90W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE AND WIRES DOWN AND A TRANSFORMER ON FIRE ON
CORDELL ROAD
0421 PM TSTM WND DMG 2 SW LISHA KILL 42.74N 73.89W
05/31/2017 ALBANY NY LAW ENFORCEMENT
MULTIPLE TREES DOWN ON CURRY ROAD EXT
0421 PM TSTM WND DMG 1 WSW MAYWOOD 42.74N 73.89W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREES AND WIRES DOWN ALONG KINGS ROAD
0422 PM TSTM WND DMG 1 SSW STANFORD HEIGHTS 42.75N 73.90W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREES AND WIRES DOWN AT THE INTERSECTION OF KINGS ROAD
AND MORRIS ROAD
0422 PM TSTM WND DMG 1 W KARNER 42.72N 73.88W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN AT THE INTERSECTION OF EAST OLD STATE ROAD
AND KINGS ROAD
0422 PM TSTM WND DMG 1 S MAYWOOD 42.73N 73.86W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON ALBANY STREET
0422 PM TSTM WND DMG 1 WSW LISHA KILL 42.75N 73.88W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON MORRIS ROAD
0424 PM TSTM WND DMG 1 S NEW SALEM 42.61N 73.97W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN AT THE INTERSECTION OF NEW SCOTLAND ROAD AT
STOVE PIPE ROAD
0434 PM TSTM WND DMG 1 ESE LOUDONVILLE 42.70N 73.75W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON PRINCESS LANE
0435 PM TSTM WND DMG LOUDONVILLE 42.71N 73.77W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON OSBORNE ROAD
0436 PM TSTM WND DMG 1 ESE LOUDONVILLE 42.70N 73.76W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON CHERRY TREE ROAD
0440 PM TSTM WND DMG WATERVLIET 42.72N 73.70W
05/31/2017 ALBANY NY LAW ENFORCEMENT
TREE DOWN AT THE INTERSECTION OF 14TH STREET AND 2ND
AVE
&&
EVENT NUMBER ALY1703832
EVENT NUMBER ALY1703833
EVENT NUMBER ALY1703834
EVENT NUMBER ALY1703835
EVENT NUMBER ALY1703836
EVENT NUMBER ALY1703837
EVENT NUMBER ALY1703838
EVENT NUMBER ALY1703839
EVENT NUMBER ALY1703840
EVENT NUMBER ALY1703841
EVENT NUMBER ALY1703842
EVENT NUMBER ALY1703843
EVENT NUMBER ALY1703844
FRUGISLocal storm report, May 31, 7:08 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL POUGHKEEPSIE 41.69N 73.92W
05/31/2017 M0.75 INCH DUTCHESS NY PUBLIC
&&
EVENT NUMBER ALY1703845
FRUGISLocal storm report, May 31, 7:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL ARLINGTON 41.70N 73.89W
05/31/2017 M1.00 INCH DUTCHESS NY FIRE DEPT/RESCUE
&&
EVENT NUMBER ALY1703846
FRUGISLocal storm report, May 31, 7:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG HOPEWELL JUNCTION 41.59N 73.80W
05/31/2017 DUTCHESS NY PUBLIC
TREES DOWN
&&
EVENT NUMBER ALY1703847
FRUGISLocal storm report, May 31, 7:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
744 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG EAST FISHKILL 41.55N 73.80W
05/31/2017 DUTCHESS NY 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER ALY1703848
FRUGISThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:44 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 61 min |
| May 31, 7:14 PM EDT | Tornado Warning | ALY | Northwest Hills Planning Region | 31 min |
| May 31, 7:46 PM EDT | Special Weather Statement | ALY | 29 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.